Acute generalised exanthematous pustulosis

Acute generalised exanthematous pustulosis

Chris Schach

Author Bio -

Key Points
*Uncommon condition, usually due to adverse reaction to certain medications


*Consists of rapid appearance of areas of red skin, accompanied by small pustules


*Affected areas typically begin on the face, armpits or groin and rapidly spread

Acute generalised exanthematous pustulosis (AGEP) is a condition typically associated with a reaction to certain medications. Consisting of the rapid appearance of large areas of red skin accompanied by small pustules (blisters) spreading from the face, armpits or groin, it may also sometimes be accompanied by a mild fever and general feeling of malaise. Symptoms will begin approximately 2 days after the medication causing the reaction is started, in the majority of cases.

AGEP, in approximately 90% of cases, is caused by certain medications. Usually the condition is a reaction to beta lactam antibiotics (including penicillins and cephalosporins) but may be caused by other medications as well, such as drugs in the tetracycline family and oral antifungals. In rare instances, viral infections such as Epstein-Barr and the bites of spiders have been known to cause the condition. It is thought that AGEP is more common in patients who have a family history of Psoriasis

Differential Diagnosis (Other conditions with similar appearance)
Generalized pustular Psoriasis
Subcorneal pustular dermatosis
Stevens-Johnson syndrome

Diagnosis
Key Points
*Initial diagnosis based on skin appearance
*Blood testing or Skin biopsy may be performed to eliminate other disorders
*Patch testing may be performed to determine the causal agent

Psoriasis is initially diagnosed based on appearance. Health care professionals may perform blood test or skin biopsies as necessary to rule out other conditions, and patch testing to determine what medication is causing the reaction.

Treatment
*Ceasing exposure to the medication causing the reaction is the first and best treatment
*Subsequent treatment is to control and relieve symptoms

OTC Options: Moisturizers

The first and best treatment for AGEP is stopping use of the offending medication immediately. Health care professionals may direct the use of OTC moisturizers, topical corticosteroids, and oral antihistamines to relieve symptoms until the condition resolves itself. As the condition ceases, affected areas of skin will peel off.

facebook_page_plugin